A past psychiatric history may be a risk factor for topiramate-related psychiatric and cognitive adverse events

Andres M Kanner, Joanne Wuu, Edward Faught, William O. Tatum IV, Aaron Fix, Jacqueline A. French, Blaise B E Bourgeois, Lawrence Brown, Robert Burgerman, Giuseppe Erba, Edward Faught, Cynthia Harden, Mercedes Jacobson, Joyce Liporace, Georgia Montouris, George Morris, Michael Privitera, William Rosenfield, David Vossler

Research output: Contribution to journalArticle

73 Scopus citations

Abstract

Objectives. Topiramate (TPM) is a new antiepileptic drug (AED) that has been found to be associated with a high prevalence of cognitive adverse events (CAEs). The prevalence of psychiatric adverse events (PAEs) has yet to be established. The purpose of this study was to determine the prevalence of PAEs related to TPM when used in polytherapy regimens in a large cohort of adult patients with epilepsy, to identify any association between the occurrences of CAEs and PAEs and to identify predictors of PAEs and CAEs. Methods. Investigators from 16 epilepsy centers (PADS group) prospectively obtained postmarketing safety and efficacy data on 596 patients aged 16 years and older. All data were recorded on standardized data retrieval forms, completed at the initial visit, while follow-up data were obtained every 6 months or at the time of discontinuation. Results. PAEs were identified in 75 (12.6%) patients: 30 (5%) experienced symptoms of depression and 34 (5.7%) of aggressive behavior and irritability, while 9 patients experienced symptoms of psychosis (1.5%). CAEs were reported by 247 (41.5%) patients. There was a significant association between the occurrences of CAEs and PAEs. A past psychiatric history was a predictor of CAEs, while older age and past psychiatric history were predictors of PAEs. Conclusions. The use of TPM in polytherapy regimens can cause PAEs and CAEs and their occurrence is significantly correlated. Patients with a past psychiatric history may be at a higher risk for experiencing PAEs and CAEs.

Original languageEnglish
Pages (from-to)548-552
Number of pages5
JournalEpilepsy and Behavior
Volume4
Issue number5
DOIs
StatePublished - Oct 1 2003
Externally publishedYes

    Fingerprint

Keywords

  • Aggressive behavior
  • Antiepileptic drugs
  • Depression
  • Epilepsy
  • Memory problems
  • Polytherapy
  • Psychosis
  • Slow thinking

ASJC Scopus subject areas

  • Clinical Neurology
  • Behavioral Neuroscience
  • Neurology

Cite this

Kanner, A. M., Wuu, J., Faught, E., Tatum IV, W. O., Fix, A., French, J. A., Bourgeois, B. B. E., Brown, L., Burgerman, R., Erba, G., Faught, E., Harden, C., Jacobson, M., Liporace, J., Montouris, G., Morris, G., Privitera, M., Rosenfield, W., & Vossler, D. (2003). A past psychiatric history may be a risk factor for topiramate-related psychiatric and cognitive adverse events. Epilepsy and Behavior, 4(5), 548-552. https://doi.org/10.1016/j.yebeh.2003.07.007